A TAMWORTH woman died after taking the contraceptive pill and suffering side effects which were not correctly treated the South Staffordshire Coroner’s Court has heard.
Fallen Kurek, aged 21, was rushed to hospital in May last year after collapsing at her home in Tamworth the Coroners Court heard yesterday, Tuesday 19 January.
Fallan, who worked with children with special needs, attended Sir Robert Peel Minor Injuries Unit complaining of chest and leg pains, she was advised to take pain killers and sent home. Sadly, she collapsed at home three days later and went into cardiac arrest.
Doctors at Good Hope Hospital discovered a blood clot on her lungs and she died shortly after with her parents Brain and Julia by her side
Miss Kurek had been taking the Rigevidon contraceptive pill for just 25 days to regulate her periods.
Speaking at her inquest at Cannock Coroner’s Court, Miss Kurek’s dad, Brian, said he felt his daughter had been ‘dismissed’ after going to Sir Robert Peel Minor Injuries Unit with chest and leg pains and shortness of breath only a week before she died.
Brian said he felt the Nurse, who Tamworth Informed has chosen not to name dismissed the pill despite Miss Kurek saying she was in pain.
The Nurse had earlier told the inquest that he would have transferred Fallan for ambulatory care if he suspected deep vein thrombosis (DVT).
But they believed the problem was ‘more muscular’ and advised her to take rest and ibuprofen instead.
Her father Brian said she mentioned leg pain and the fact she was taking the pill during the hospital visit – which the nurse denies.
Mr Haigh, coroner for South Staffordshire, said the likelihood is that she did mention the pill during the consultation and that the side-effects of the pill were not effectively treated before her death.
He said: “Fallan died on May 14 from the effects of clots on her lungs. She had been taking the pill for many months, though it had recently been changed.
“She went to the minor injuries unit and told she had chest pain. It was recommended she take pain relief. Further assessment of DVT did not take place at that time.
“There was a complication if her therapeutic medication where the side effects were not effectively treated.”
Her GP told the hearing that she was assessed as being an ‘extremely low risk’ from complications from taking the pill.